Virginia, 2003Tornadoes and Damaging Wind in Virginia, November 5, 2003
November 5, 2003 · NWS LWX · 3 events in 1 county or zone
A tornadic thunderstorm moved through Loudoun County during the afternoon of the 5th. Two tornadoes were produced in Northern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm moved through Loudoun County during the afternoon of the 5th. Two tornadoes were produced in Northern Virginia. The first tornado touched down just west of Leesburg and moved east into downtown Leesburg. A second path was detected about a quarter mile north of the first. The damage with the second storm began near Route 7 west of Leesburg and continued east-northeast for another 50 yards. Several homes were damaged. The storms also produced straight-line wind damage on the south side of Purceville. A shed was blown off its foundation and a person was injured when a glass table slammed against a deck and shattered. A couple of other minor injuries were reported from flying debris associated with the thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 10:00 AM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Nov 5, 10:00 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED NOV 5 2003
BACK DOOR FRONT STRETCHES FROM NEAR MARTINSBURG TO ANNAPOLIS. FRONT
IS SHOWING SIGNS OF PUSHING NWARD. MARTINSBURG WHICH WAS IN THE SOUP
FOR A FEW HOURS THIS MORINING HAS NOW BROKEN OUT. MODELS CONTINUE
TREND TO DISSIPATE FRONT OVER NNE ZONES AND HAVE IT GONE BY EARLY
AFT FAR NE.
REST OF CWA IN WARM SECTOR AND BREAKS IN CLDS ARE SHOWING UP. AREA
OF PRECIP ASSOC WITH THE LIFT AHEAD OF THE APPROACHING FRONT HAS
PUSHED INTO NW ZONES. MODELS CONTINUE TO SHOW LIFT PUSHING SLOWLY SE
INTO CWA THRU THE DAY. EXPECT SCT SHRA TO BECOME MORE NUMEROUS AS
THE DAY GOES ON. WILL CONTINUE OCCASIONAL SHRA FCST.
HAVE OPTED TO ADD CHANCE TSRA S ZONES DUE TO LIS FORECAST NEAR -1
THIS AFT AND BREAKS IN CLDS NOW. BUFKIT SOUNDINGS SHOW SOME CAPE BY
THIS AFT ALSO SUPPORTING THE POSSIBILITY OF SCT THUNDER. OVER NW AND
NC ZONES WILL HAVE SLIGHT CHANCE TSRA...BUT IT WILL ALL DEPEND ON
HOW MUCH SUN THEY SEE. NE ZONES SHUD BE MOSTLY CLOUDY...INHIBITING
TSRA POSSIBILITY.
WITH BREAKS IN THE CLDS...TEMPS WARMING A BIT MORE THAN FCST. WILL
UPDATE TO RAISE HIGHS TODAY BASED ON CURRENT CONDITIONS.
MMARGRAF
---------------------225 AM FORECAST DISCUSSION------------
.SHORT TERM...TODAY AND TNGT...
THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR
CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN
BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL
CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE
LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS
ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH.
THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF
SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR
DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F
VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP
IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO
INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR
TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS.
TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV
GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND
OVNGT.
&&
.AVIATION...
IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE
PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS
INCRSG SLY FLOW TAKES OVR.
THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY.
CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT
LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP
WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS
EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE.
MANNING
&&
.LONG TERM...THU-TUES...
CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER
THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS
PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING
LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE
THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING
TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE
BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Nov 5, 12:30 PM EST, 2 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EST WED NOV 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...
HAZARDOUS WEATHER IS NOT EXPECTED.
.DAY TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STRONG
In the hours before
Special weather statement, Nov 5, 2:35 PM EST, 15 minutes before
VAZ031-041-042-052-052030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EST WED NOV 5 2003
AT 2:35 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF HILLSBORO TO BLUEMONT TO PARIS TO
4 MILES NORTHWEST OF MARKHAM...MOVING EAST AT 30 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES
OF ASHBURN...DELAPLANE...HAYMARKET...LEESBURG...MIDDLEBURG...
PURCELLVILLE...ROUND HILL...THE PLAINS...ARCOLA AND BLUEMONT WILL BE
AFFECTED BY THESE STORMS THROUGH 3:30 PM.
RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT FOR A POSSIBLE
SEVERE THUNDERSTORM WARNING.
ROGOWSKI
Thunderstorm Wind, Loudoun
- When
- November 5, 2:50 PM EST
- Where
- Loudoun County, Purcellville
- Measured
- 52 kt (60 mph) measured gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.150, -77.717
Siding on a home was damaged and a shed was blown off its foundation.
Tornado, Loudoun
- When
- November 5, 3:00 PM EST to 3:04 PM EST
- Where
- Loudoun County, 2 mi W of Leesburg
- Rating
- F0
- Path length
- 5 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.117, -77.583
A weak tornado touched down near Dry Mill Road, 2 miles west of Leesburg and moved east into downtown Leesburg. The tornado then moved slightly northeast to near the Balls Bluff Elementary School.The path was 5 miles long and 50 to 75 miles wide.
Tornado, Loudoun
- When
- November 5, 3:04 PM EST to 3:08 PM EST
- Where
- Loudoun County, 1 mi W of Leesburg
- Rating
- F0
- Path length
- 4 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.117, -77.567
A weak tornado touched down near Route 7, one-half mile west of Leesburg. Many homes were damaged in the area around Fairview , Lakeview Way and in the Exeter Community of Leesburg. The path continued into Balls Bluff Regional Park. This tornado was 3.5 miles long and 50 to 75 yards across.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Maryland, November 5, 2003$1.2 million · F1 · 5 events
- High Surf in Puerto Rico, November 5, 2003$150,000 · 1 event
- Damaging Wind in Florida, November 5, 2003$30,000 · 1 event
- Damaging Wind in Florida, November 5, 2003$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Virginia, November 5, 2003$500 · 52 kt wind · 4 events
- Flash Flood and Damaging Winds in Maryland, November 5, 2003$3,000 · 50 kt wind · 4 events
- Cold in California, November 5, 20033 events
- Heat in Alabama, November 5, 20031 event
- Heat in Alabama, November 5, 20031 event
- Funnel Cloud in Florida, November 5, 20031 event
- Damaging Wind in Florida, November 5, 2003$1,000 · 1 event
- Heavy Rain in Florida, November 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379990, 5379991, 5379992.